Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

What causes pain in hip after a back surgeries?

User rating for this question
Very Good
Answered by

Geriatrics Specialist
Practicing since : 2004
Answered : 2138 Questions
Question
My wife's right hip was replaced about 10 years ago; when it hurts the doctor says that the problem is coming from her back surgeries. July 14, 2014, - 2 days ago, after seeing her Doctor, with her back hurting in the tail bone area, he sent her to the ER. When in the ER room, July 14, 2014, her right leg (her thigh and calf) were quite swollen, started to move (throbbed) up and down several times. In a little while, she also experienced along with the moving up and down of the right thigh, a very strong pain that started in her toes and worked itself up her leg to her groin. The pain was so severe, that she screamed every time. This lasted about 3 hours until they gave her a relaxant sedative.
The back of her right calf hurt real bad when a nurse pinched it. She normally takes Lasix and wears compression stockings. Her leg has a purplish color, and is much larger in diameter, than normal.
When getting into bed, she has to move both legs onto the bed with her hands.
The ER took a cat scan and gave her the following prescriptions - Naproxen500mg 1 tab twice a day; Prednisone 20mg 1 tab/day; HM stool softener 250mg 1 day; cephalexin 500mg 1 tab 2 twice a day; Diazepam 3 times a day and 1 bottle Magnesium Citrate. The Cat Scan showed a lot of poo.
She decided to stay in bed today, July 16, 20014, and when she does get up to go to the bath room she more or less drags her right leg.
She has had about 6 back surgeries and has a surgically installed (inoperative) urine control and back brace. Normally every day I put compression stockings on her and after breakfast she takes a Lasix pill.
Since she doesn't want to get out of bed except to go to the bathroom, when can she expect that her body will return to normal? Her bed has a control that raises the mattress under her legs, which she uses.
Posted Tue, 12 Aug 2014 in Bones, Muscles and Joints
 
 
Answered by Dr. Prakash H Muddegowda 16 hours later
Brief Answer:
Depends on family support and reassurance.

Detailed Answer:
Hi,
I am Dr. Prakash HM and I will be answering your query.
After going through the previous clinical history and present symptoms, I can suggest as follows:
1. She has just gone out of a major health scare (as she was in ER) and she will require some time to reassure herself
2. Was she XXXXXXX earlier? Her mobility seems to have already been restricted based on her presentation to ER. Was she by any possibility diagnosed as "Deep vein thrombosis"
3. She can be started with passive exercises of her limbs, then slowly supported movement and finally with walking stick.
4. Explain her the risk of being immobile and the possibility of deep vein thrombosis, which can cause stroke or heart attack.

She would require with good reassurance and family support around 2-3 weeks to be as much XXXXXXX as before. Try to involve her in social activities as much as possible. Keep all chronic diseases under control.

Nutrition and regular medication is essential. Do not force her to do anything, as she might develop averse response to it. Your support is critical.

Any further queries, happy to help again.
Dr. Prakash HM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor